Heavy Rain, Barber
- When
- May 19, 8:00 AM CST
- Where
- Barber County, 7.68 mi WNW of Hardtner
- Reported by
- COOP Observer
- Coordinates
- 37.060, -98.780
Rainfall of 2.40 was reported during the early morning hours at a location 8 miles WNW of Hardtner.
Thunderstorms redeveloped during the overnight hours but began to dissipate during the morning of the 19th, but no before dumping heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms redeveloped during the overnight hours but began to dissipate during the morning of the 19th, but no before dumping heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 2:41 AM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 AM CDT WED MAY 19 2010 .DISCUSSION... DAYS 1-2... FAIRLY ACTIVE WEATHER WILL CONTINUE AROUND SOUTHWEST KANSAS THROUGH TODAY INTO THIS EVENING BEFORE SETTLING DOWN LATER TONIGHT AND THURSDAY. THE 00Z UA ANALYSIS SHOWED AN 80 KNOT UPPER LEVEL JET NOSING INTO THE TEXAS PANHANDLE WITH DIFLUENT FLOW FROM THE FRONT RANGE ACROSS WESTERN KANSAS IN THE LEFT EXIT REGION. THERE WAS ALSO SOME GOOD MOISTURE TRANSPORT AT THE 850 LEVEL WITH DEWPOINTS IN THE TEENS ADVECTING INTO THE REGION ON A LOW LEVEL JET. WITH ALL THIS...IT IS NO SURPRISE THAT SOUTHWEST KANSAS WAS GETTING PUMMELED WITH SEVERE WEATHER INTO THE LATE EVENING HOURS. WATER VAPOR IMAGERY IS SHOWING...AND RADAR IS CONFIRMING...ANOTHER VORT MAX PUSHING OUT INTO SOUTHWEST KANSAS EARLY THIS MORNING. THUNDERSTORMS WERE REDEVELOPING ACROSS FAR SOUTHWEST KANSAS AND SO FAR HAVE BEEN REMAINING BELOW SEVERE LEVELS. THIS ACTIVITY SHOULD PROGRESS EAST THROUGH THE EARLY MORNING HOURS AND MAINLY BE OVER EASTERN PARTS OF THE CWA AFTER 12Z. THE GFS IS SHOWING THIS VORT MAX MOVING THROUGH SOUTHWEST KANSAS THIS MORNING AND LIFTING OUT TO THE NORTHEAST THIS AFTERNOON. THE MODEL SHOWS ANOTHER VORT LOBE MOVING INTO SOUTHWEST KANSAS THIS AFTERNOON AS THE UPPER WAVE CONTINUES EAST AND CLOSES OFF OVER NORTHWEST KANSAS. AXIS OF THE STRONGEST LOW LEVEL MOIST ADVECTION SHOULD MOVE EAST AS WELL WITH THE MOISTURE AXIS WRAPPING AROUND INTO WESTERN KANSAS NORTH OF THE SURFACE FRONT. THE MODEL IS INDICATING THAT AREAS ALONG AND JUST NORTH OF THE OKLAHOMA BORDER WILL SEE THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS...WHERE THE LOW LEVEL THETA-E AXIS WILL BE. WILL KEEP CHANCE POPS IN PLACE ACROSS THE SOUTHWEST PART OF THE CWA WITH HIGHER POPS FARTHER NORTH AND EAST. THE THREAT FOR SEVERE WEATHER SHOULD MOVE EAST OF THE CWA DURING THE EVENING AS THE UPPER LOW CONTINUES TO MOVE EAST. ON THURSDAY THERE WILL BE A CONTINUED CHANCE FOR SHOWERS OR ISOLATED THUNDERSTORMS ESPECIALLY DURING THE MORNING. AS THE DAY PROGRESSES THE CHANCE FOR PRECIPITATION SHOULD DIMINISH AS THE UPPER LOW CONTINUES TO MOVE EAST OUT OF THE REGION AND UPPER LEVEL RIDGING BUILDS BACK IN. DAYS 3-7... GIVEN ONGOING CONVECTION AND OTHER SHORT TERM CONCERNS, HAVE HAD LITTLE TIME TO LOOK AT THE DAY 3-7 PERIOD. HOWEVER, GIVEN A CURSORY GLANCE AT THE MEDIUM RANGE MODELS, IT SEEMS LIKE THE GOING FORECAST IS STILL ON TRACK. FRIDAY SHOULD BE FAIRLY QUIET WITH WEAK RIDGING BETWEEN SYSTEMS. THE GFS CONTINUES TO BE THE MOST PROGRESSIVE WITH EJECTING A LEAD SHORTWAVE OUT OF THE MAIN WESTERN TROUGH AND INTO THE NORTHERN PLAINS. THERE IS STILL SOME UNCERTAINTY ON EXACTLY WHERE/WHEN VARIOUS SHORTWAVES COME OFF OF THE MAIN TROUGH, AND WITH THE POSITION OF THE DRYLINE. WE HAVE LOW POPS GOING FOR SUNDAY EVENING AND AGAIN ON MONDAY AND TUESDAY, AND SEE LITTLE REASON TO CHANGE THIS. TEMPS SHOULD BE ON A WARMING TREND AHEAD OF THE LARGE UPPER TROUGH IN THE WEST. MADE ONLY A FEW MINOR TWEAKS TO THE GOING GRIDS. .AVIATION... CONDITIONS WILL REMAIN MVFR TO IFR AT TIMES THROUGH THE NEXT FEW HOURS AS SCATTERED CONVECTION CROSSES THE AREA. WILL KEEP VCTS IN THE TAFS, AND KEEP AN EYE ON RADAR IN CASE ANY CONVECTION GOES OVER AND REDUCES CEILINGS/VIS. THE RAIN WILL CONTINUE TO MOVE EAST, AND BY AROUND 12Z OR SO WE SHOULD GO DOWN TO IFR OR LOWER ACROSS ALL TAF SITES. THE LOW CEILINGS WILL STICK AROUND FOR MUCH OF THE MORNING, BUT THERE COULD BE SOME BREAKS IN THE AFTERNOON, PARTICULARLY AROUND KGCK. THERE WILL BE SOME CONVECTIVE REDEVELOPMENT IN THE AFTERNOON, SO INCLUDED A CB MENTION. LOW STRATUS WITH IFR OR LOWER CEILINGS WILL RETURN AFTER 06Z TONIGHT AS BEHIND A COLD FRONT PUSHING INTO WESTERN KS. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 52 71 51 / 80 40 20 10 GCK 68 50 70 50 / 70 40 20 10 EHA 75 50 76 49 / 40 20 0 10 LBL 76 50 74 48 / 50 30 0 10 HYS 60 51 63 49 / 90 60 40 10 P28 67 55 72 52 / 90 50 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT WED MAY 19 2010 KSZ061>066-074>081-084>090-201000- HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE- CLARK-COMANCHE-BARBER- 458 AM CDT WED MAY 19 2010 /358 AM MDT WED MAY 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ONGOING THUNDERSTORMS THIS MORNING WILL CONTINUE TO PROPAGATE EAST ACROSS SOUTHWEST KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THESE THUNDERSTORMS ALTHOUGH A FEW LOCATIONS COULD STILL SEE SOME BRIEF HEAVY RAIN. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON FROM GARDEN CITY AND LAKIN THROUGH MEADE...ASHLAND AND COLDWATER. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND HEAVY RAIN ALONG WITH STRONG TO DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND ACROSS MUCH OF SOUTHWEST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON SOUTH OF A STAFFORD TO SYRACUSE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- 458 AM CDT WED MAY 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT RAIN AND THUNDERSTORMS WILL MOVE THROUGH WEST CENTRAL KANSAS TODAY. A FEW OF THE STORMS COULD BECOME STRONG AND BE CAPABLE OF PRODUCING SOME SMALL HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE ROCKIES THIS WEEKEND. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY OVER FAR WESTERN KANSAS AND ACROSS MUCH OF SOUTHWEST KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT WED MAY 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 7 NE WOODS 37.25N 101.01W
05/18/2010 E1.75 INCH SEWARD KS TRAINED SPOTTER
1050 PM HAIL 6 ENE WOODS 37.21N 101.01W
05/18/2010 E1.75 INCH SEWARD KS STORM CHASER
1135 PM NON-TSTM WND DMG 3 SSW HOWELL 37.74N 100.20W
05/18/2010 FORD KS TRAINED SPOTTER
WIND BLEW OFF A STORM WINDOW.
1143 PM HAIL KISMET 37.21N 100.70W
05/18/2010 E1.00 INCH SEWARD KS TRAINED SPOTTER
1234 AM HAIL 9 E MEADE STATE PARK 37.17N 100.25W
05/19/2010 M2.00 INCH MEADE KS STORM CHASER
0108 AM HAIL 6 W ACRES 37.10N 99.98W
05/19/2010 E0.75 INCH CLARK KS EMERGENCY MNGR
0111 AM HAIL 6 WNW ACRES 37.15N 99.98W
05/19/2010 E1.00 INCH CLARK KS LAW ENFORCEMENT
0120 AM HAIL 9 NW ACRES 37.20N 99.98W
05/19/2010 E1.00 INCH CLARK KS EMERGENCY MNGR
&&
GERARDThe Vance AFB radar (KVNX), 68 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
3 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 2.40 was reported during the early morning hours at a location 8 miles WNW of Hardtner.
Rainfall of 2.34 was reported during the early morning hours in Kismet.
Rainfall of 3.60 fell in the early morning hours at location 13 miles north of Kendall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245999, 246000, 245998, 246001.